Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 274, NWS Sioux Falls, SD

August 27, 2008Lincoln County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2008, 4:17 PM CDT for Lincoln County, South Dakota; Lyon County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 4:17 PM CDT (21:17 UTC)
Expired
Aug 27, 2008, 5:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:20 PM CDTHAIL 12 E Worthing, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-210 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 272117
SVRFSD
IAC119-SDC083-272200-
/O.NEW.KFSD.SV.W.0274.080827T2117Z-080827T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LYON COUNTY IN NORTHWEST IOWA
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WORTHING...OR 8 MILES WEST OF CANTON...
  MOVING NORTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 425 PM CDT...
  INWOOD AROUND 440 PM CDT...
  LARCHWOOD AROUND 450 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4328 9679 4336 9682 4350 9680 4350 9641
      4328 9639
TIME...MOT...LOC 2117Z 247DEG 24KT 4334 9669

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 272129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT WED AUG 27 2008

IAC119-SDC083-272200-
/O.CON.KFSD.SV.W.0274.000000T0000Z-080827T2200Z/
LYON IA-LINCOLN SD-
429 PM CDT WED AUG 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL LINCOLN AND WESTERN LYON COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CANTON...OR NEAR
CANTON...MOVING NORTHEAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   INWOOD AROUND 440 PM CDT...
   LARCHWOOD AROUND 450 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 420 PM CDT...HAIL UP TO QUARTERS WAS REPORTED 2 MILES EAST OF 
WORTHING WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4329 9667 4336 9670 4350 9666 4350 9641
      4328 9639
TIME...MOT...LOC 2129Z 247DEG 24KT 4337 9659

$$

LIEBL
000 
WWUS53 KFSD 272154
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT WED AUG 27 2008

IAC119-SDC083-272200-
/O.EXP.KFSD.SV.W.0274.000000T0000Z-080827T2200Z/
LYON IA-LINCOLN SD-
450 PM CDT WED AUG 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND WESTERN
LYON COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM HAS EXITED THE WARNED AREA. THE SEVERE THUNDERSTORM
WARNING FOR CENTRAL LINCOLN HAS BEEN REPLACED BY A 
SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY. 

LAT...LON 4329 9667 4336 9670 4350 9666 4350 9641
      4328 9639
TIME...MOT...LOC 2150Z 247DEG 24KT 4342 9641

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:15 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 27, 3:15 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED AUG 27 2008

.DISCUSSION...

NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN.
CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO
PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE
WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT
ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG
THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS
BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS
COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE
A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL
BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE
EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W
PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z
THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER
W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT
RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY.

BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR
NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION
OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E
ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE
MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY
QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO
OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE
REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH
ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING
HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO
NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER
NIGHT WITH DYING WINDS AND CLEAR SKIES.

ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE
HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN
WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER
OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE
RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA.

MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER
LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY
FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO
LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO
LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER
WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH
DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE
GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING
SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS.

MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK
WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING
THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL
POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO
OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN
MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE
EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE
BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF
COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES.

&&

.AVIATION...

GENLY VFR...BUT CUD SEE MVFR CIGS AND VSBY IS SCT TRW 00Z-10Z MAINLY
ALONG AND E OF I29. POTENTIAL FOR LOCAL IFR CIGS AND VSBYS 10Z-14Z
ACRS NW IA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED AUG 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR
EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL
SOUTH DAKOTA LINE.

 SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME
NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE
SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY
THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE
FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:24 AM CDTSevere Thunderstorm WarningFSDUnion22 min
Aug 27, 4:43 PM CDTSevere Thunderstorm WarningFSDLyon47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.